Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hyperbolic conservation laws with stiff reaction terms of monostable type

Author: Haitao Fan
Journal: Trans. Amer. Math. Soc. 353 (2001), 4139-4154
MSC (2000): Primary 35L65, 35B40, 35B25
Published electronically: June 1, 2001
MathSciNet review: 1837224
Full-text PDF

Abstract | References | Similar Articles | Additional Information


In this paper the zero reaction limit of the hyperbolic conservation law with stiff source term of monostable type

\begin{displaymath}\partial _{t} u + \partial _{x} f(u) = \frac {1}{\epsilon } u(1-u)\end{displaymath}

is studied. Solutions of Cauchy problems of the above equation with initial value $0\le u_{0}(x)\le 1$ are proved to converge, as $\epsilon \to 0$, to piecewise constant functions. The constants are separated by either shocks determined by the Rankine-Hugoniot jump condition, or a non-shock jump discontinuity that moves with speed $f'(0)$. The analytic tool used is the method of generalized characteristics. Sufficient conditions for the existence and non-existence of traveling waves of the above system with viscosity regularization are given. The reason for the failure to capture the correct shock speed by first order shock capturing schemes when underresolving $\epsilon >0$ is found to originate from the behavior of traveling waves of the above system with viscosity regularization.

References [Enhancements On Off] (What's this?)

  • [AK] S. Allen and J. Cahn, A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metallurgica 27, 1084-1095, 1979.
  • [BKT] A.C. Berkenbosch, E.F. Kaasschieter, and J.H.M. ten Thije Boonkkamp, The numerical wave speed for one-dimensional scalar hyperbolic conservation laws with source terms, RANA 94-01, Eindhover Univ. of Tech., 1994.
  • [BJ] W.Z. Bao and S. Jin, The random projection method for hyperbolic systems with stiff reaction terms, J. Comp. Phys. 163, 2000, 216-248. CMP 2000:17
  • [Br] M. Bramson, Convergence of solutions of Kolmogorov equation to traveling waves, Memoirs AMS, vol. 44, No 285 (1983). MR 84m:60098
  • [CMR] P. Colella, A. Majda and V. Roytburd, Theoretical and numerical structure for reacting shock waves, SIAM J. Sci. Stat. Comp. 7, 1986, 1059-1080. MR 87i:76037
  • [Daf] C. M. Dafermos, Generalized characteristics and structure of solutions of hyperbolic conservation laws, Indiana Univ. Math. J. 26, 1097-1119, 1977. MR 56:16151
  • [Fan] H. Fan, Traveling waves, Riemann problems and computations of a model of the dynamics of liquid/vapor phase transitions, J. Diff. Eqs., 150 (1998) 385-437. MR 99j:35131
  • [FH1] H. Fan and J. K. Hale, Large time behavior in inhomogeneous conservation laws, Arch. Rational Mech. Anal., 125, 201-216, 1993. MR 94k:35187
  • [FH2] H. Fan and J. K. Hale, Attractors in inhomogeneous conservation laws and parabolic regularizations, Trans. Ameri. Math. Soc. 347, 1239-1254, 1995. MR 95g:35114
  • [Fil] A. F. Filippov, Differential equations with discontinuous right-hand side, Mat. Sb. (N.S.)42, 99-128; English Transl., Amer. Math. Soc. Transl. Ser. 2, Amer. Math. Soc., Providence, RI, 1960.
  • [FJT] H. Fan, S. Jin and Z-H Teng, Zero reaction limit for hyperbolic conservation laws with source terms, to appear in J. Diff. Eqs.
  • [Har] J. Härterich, Heteroclinic orbits between rotating waves in hyperbolic balance laws, Proc. Roy. Soc. Edinburgh Sect. A, 129 (1999), 519-538. MR 2000e:35136
  • [Kru] S.N. Kruzhkov, First order quasilinear equations in several independent variables, Math. USSR-Sb. 10, 217-243, 1970.
  • [Lyb] A. N. Lyberopoulos, A Poincarè-Bendixson theorem for scalar conservation laws, Proc. Roy. Soc. Edinburgh, 124A, 589-607, 1994.
  • [LY] R.J. LeVeque and H.C. Yee, A study of numerical methods for hyperbolic conservation laws with stiff source terms, J. Comp. Phys. 86, 1990, 187-210. MR 90k:76009
  • [Mas] C. Mascia, Traveling wave solutions for a balance law, Proc. Roy. Soc. Edinburgh Sect. A 127, 567-593, 1997. MR 98c:35105
  • [MS] C. Mascia and C. Sinestrari, The perturbed Riemann problem for a balance law, Adv. Diff. Eqs. 9, 779-810, 1997. MR 2001e:35115
  • [Sin1] C. Sinestrari, Large time behavior of solutions of balance laws with periodic initial data, Nonl. Diff. Appl. 2, 111-131, 1995. MR 96a:35112
  • [Sin2] C. Sinestrari, Asymptotic profile of solutions of conservation laws with source, Differential Integral Equations 9, 499-525, 1996. MR 96m:35206
  • [Sin3] C. Sinestrari, Instability of discontinuous traveling waves for hyperbolic balance law, J. Diff. Eqn. 134, 269-285, 1997. MR 97m:35170
  • [VK] W.G. Vincenti and C.H. Kruger, Jr., Introduction to Physical Gas Dynamics, Krieger, 1975.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L65, 35B40, 35B25

Retrieve articles in all journals with MSC (2000): 35L65, 35B40, 35B25

Additional Information

Haitao Fan
Affiliation: Department of Mathematics, Georgetown University, Washington, D.C. 20057

Keywords: Conservation law with source term, reaction-convection-diffusion equation, zero reaction time limit
Received by editor(s): October 28, 1999
Received by editor(s) in revised form: June 19, 2000
Published electronically: June 1, 2001
Additional Notes: Research supported in part by NSF grant No. DMS 9705732
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society